Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 57, NWS Tallahassee, FL

September 23, 2013Dale County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Sep 23, 2013, 10:30 PM CDT for Dale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2013, 10:30 PM CDT (03:30 UTC)
Expired
Sep 24, 2013, 1:30 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Dale County, AL

The radar

The Ft Rucker radar (KEOX), 16 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WGUS52 KTAE 240330
FFWTAE
ALC045-240630-
/O.NEW.KTAE.FF.W.0057.130924T0330Z-130924T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 PM CDT MON SEP 23 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE...

* UNTIL 130 AM CDT

* AT 1024 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH   
  FLOODING FROM A SLOW MOVING RAIN BAND OVER THE WARNED AREA.        
  RAINFALL RATES OF 1.5 TO 3 INCHES PER HOUR ARE FALLING WITHIN THE  
  CORE OF THIS BAND...WHICH MAY RESULT IN ADDITIONAL ACCUMULATIONS   
  OF UP TO 4 TO 6 INCHES IN SOME LOCATIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEWTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3156 8577 3159 8545 3128 8542 3129 8549
      3125 8549 3128 8563 3123 8578

$$

17-GOULD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 7:36 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 23, 7:36 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT Mon Sep 23 2013

.DISCUSSION...
The 21 UTC regional surface analysis showed a quasi-stationary
front along the Gulf Coast and across North FL, separating warm,
very humid air to its south (dewpoints in the upper 70s) from
drier air to its north. Scattered showers and even a few
thunderstorms developed along this boundary this evening
(especially where outflow boundaries collided) in the FL
Panhandle & Southeast AL, causing localized flooding. There also
appeared to be a weak 500 mb short wave in this region as well.
All this despite much drier air developing aloft. The 00 UTC KTAE
sounding showed significant drying above 400 mb, but the lower
portion of the troposphere remained unusually moist, with precip water
values 130% of climatology.

None of the numerical guidance did a particularly good job at
initializing the aforementioned short wave (and heavy QPF) over
the FL Panhandle, so it's unclear as to just how long this will
persist. We will go on the assumption that this convection will
gradually diminish soon, while a new, large batch of deep moist
convection develops in the Northeast Gulf of Mexico later tonight.
This system will move northeast across North FL (mostly just east
of our forecast area) as a frontal wave develops. Despite this
evening's heavy rain, we plan to not issue a Flood Watch because
we think any more flooding is unlikely.

&&

.AVIATION [Through 00Z Wednesday]...
A line of heavy showers and isolated thunderstorms continues to
drift northward across the Florida/Alabama border this evening, and
could impact areas near DHN with reduced visibilities through 03Z.
Elsewhere, low clouds, drizzle, and isolated showers could continue
overnight, with IFR or LIFR conditions possible across the region in
the early morning.  Low ceilings could persist several hours after
sunrise across the region Tuesday morning, and scattered showers
remain possible regionwide as we remain under a very moist airmass.

&&

.HYDROLOGY...
Additional rainfall is expected over the next 24 to 48 hours. The
heaviest rain will likely fall over the eastern Big Bend tonight
through Tuesday, with 3 to 4 inches of additional rain expected.
This may lead to minor flooding of low-lying areas and minor rises
on area rivers. However, substantial flooding is not anticipated
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  83  70  87 /  40  60  50  50
Panama City   75  84  73  87 /  30  60  50  50
Dothan        70  83  69  86 /  60  50  50  40
Albany        70  83  69  86 /  30  50  50  50
Valdosta      71  83  69  85 /  50  60  50  60
Cross City    73  84  72  85 /  70  70  50  60
Apalachicola  76  83  75  85 /  40  60  50  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

REST OF DISCUSSION...Fournier
AVIATION...Lahr/Van Dyke
HYDROLOGY...Camp

In the hours before

Local storm report, Sep 23, 7:25 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
825 PM EDT MON SEP 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      3 S CYPRESS             30.67N 85.08W
09/23/2013                   JACKSON            FL   LAW ENFORCEMENT

            THE SHERIFFS OFFICE REPORTS CHURCH STREET AT ROCKY CREEK
            ROAD IS FLOODED AND EXPRESS STREET ABOUT 20 FEET FROM
            CHURCH STREET IS ALSO FLOODED.

&&

DVD
Local storm report, Sep 23, 7:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 PM EDT MON SEP 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      TAYLOR                  31.16N 85.47W
09/23/2013                   HOUSTON            AL   LAW ENFORCEMENT

            THE HOUSTON COUNTY SHERIFFS OFFICE REPORTED A FEW ROADS
            UNDERWATER NEAR TAYLOR.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:24 PM CDTFlash Flood WarningTAEDale2 hr
Sep 24, 1:26 PM CDTFlash Flood WatchTAECoffee, Dale, Geneva, Henry, Houston12 hr

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.